Alert archive / Kentucky / Flash Flood Warnings in 2013

Flash Flood Warning 45, NWS Jackson, KY

September 25, 2013Rockcastle County, Kentucky

NWS Jackson, KY issued this flash flood warning at Sep 25, 2013, 2:41 PM EDT for Rockcastle County, Kentucky. It was in force for 4 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Sep 25, 2013, 2:41 PM EDT (18:41 UTC)
Expired
Sep 25, 2013, 6:30 PM EDT
In force
4 hr
Issued by
NWS Jackson, KY
Area
Storm-based polygon
Flood severity
None

County Rockcastle County, KY

The radar

The Jackson,KY radar (KJKL), 99 km from the middle of the area, began a volume at 18:41 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Sep 25, 3:00 PM EDTFLASH FLOODOttowa, KYHIGHWAY 1650 WAS COVERED BY UP TO 3 FEET OF WATER NEAR THE OTTAWA BAPTIST CHURCH. THE ROAD WAS COVERED FOR APPROXIMATELY 30 MINUTES. SEVERAL DRIVEWAYS WERE ALSO WASHED OUT IN THE AREA.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 19 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.7 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Cncnati-Daytn, OH at 12:00Z on 2013-09-25Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Cncnati-Daytn, OH at 12:00Z on 2013-09-25The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -25 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1025 m above ground
0-6 km bulk shear
10 kt
0-1 km storm-relative helicity
-25 m²/s²
0-3 km storm-relative helicity
-40 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

620 
WGUS53 KJKL 251841
FFWJKL
KYC203-252230-
/O.NEW.KJKL.FF.W.0045.130925T1841Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE JACKSON KY
241 PM EDT WED SEP 25 2013

THE NATIONAL WEATHER SERVICE IN JACKSON KY HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL ROCKCASTLE COUNTY IN SOUTH CENTRAL KENTUCKY...

* UNTIL 630 PM EDT

* AT 240 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN
  AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. UP TO 2 INCHES
  OF RAIN HAS FALLEN ACROSS PORTIONS OF THE AREA BETWEEN 1:30 AND
  2:40 PM. UP TO AN ADDITIONAL INCH OF RAINFALL IS EXPECTED ACROSS
  THE AREA THROUGH 4 PM. 

* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
  OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...MOUNT
  VERNON...BRODHEAD...BROMO...BUMMER...BURR...COOKSBURG...DONARO...  
  DUDLEY STATION...FLAT ROCK...MARETBURG...MUELLERSVILLE...
  ORLANDO...OTTOWA...PINE HILL...QUAIL...RENFRO VALLEY...ROBINET...  
  ROUNDSTONE...SINKS AND SPIRO.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3746 8446 3749 8445 3749 8444 3743 8422
      3733 8414 3726 8440 3729 8446 3732 8449
      3737 8450

$$

GEOGERIAN
2 follow-up statements
110 
WGUS73 KJKL 251936
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
336 PM EDT WED SEP 25 2013

KYC203-252230-
/O.CON.KJKL.FF.W.0045.000000T0000Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKCASTLE KY-
336 PM EDT WED SEP 25 2013

...FLASH FLOOD WARNING REMAINS IN EFFECT FOR CENTRAL ROCKCASTLE
COUNTY UNTIL 630 PM EDT...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED AN 
AREA OF VERY HEAVY RAINFALL ACROSS THE WARNED AREA. TWO TO TWO AND 
ONE HALF INCHES OF RAIN IS ESTIMATED TO HAVE FALLEN IN PARTS OF THE 
WARNED AREA. 

HEAVY RAIN CONTINUES TO FALL ACROSS THE WARNED AREA. RUNOFF FROM THIS
EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO OCCUR. SOME LOCATIONS
THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...MOUNT VERNON...
BRODHEAD...BROMO...BUMMER...BURR...COOKSBURG...DONARO...DUDLEY
STATION...FLAT ROCK...GUM SULPHUR...HIATT...HORSE LICK...HUMMEL...
INDIAN LAKES PARK...JEP HILL...LAKE LINVILLE...LEVEL GREEN...
MARETBURG...MUELLERSVILLE...ORLANDO...OTTOWA...PINE HILL...QUAIL...
RENFRO VALLEY...SINKS...SPIRO...WABP...WELLHOPE...WILDIE AND
WILLAILLA.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.

&&

LAT...LON 3743 8447 3743 8422 3733 8414 3726 8440
      3729 8446 3732 8449 3737 8450

$$

JACOBSON
122 
WGUS73 KJKL 252053
FFSJKL

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE JACKSON KY
453 PM EDT WED SEP 25 2013

KYC203-252108-
/O.CAN.KJKL.FF.W.0045.000000T0000Z-130925T2230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROCKCASTLE KY-
453 PM EDT WED SEP 25 2013

...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR CENTRAL ROCKCASTLE
COUNTY IS CANCELLED...

EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. STREAMS
AND CREEKS IN THE WARNED AREA HAVE RECEDED OR WERE BEGINNING TO
RECEDE...ENDING THE FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...
PLEASE REPORT IT TO YOUR LOCAL LAW ENFORCEMENT AGENCY.

LAT...LON 3743 8447 3743 8422 3733 8414 3726 8440
      3729 8446 3732 8449 3737 8450

$$

JACOBSON

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before this flash flood warning went out at Sep 25, 2:36 PM EDT, 5 minutes earlier.

Area forecast discussion, Sep 25, 2:36 PM EDT, 5 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON KY
236 PM EDT WED SEP 25 2013

.UPDATE...
ISSUED AT 116 PM EDT WED SEP 25 2013

UPDATED FOR OBSERVED CONDITIONS TO BLEND INTO THE LATE AFTERNOON
FORECAST. THERE WAS LITTLE CHANGE TO THE OVERALL FORECAST.

UPDATE ISSUED AT 1052 AM EDT WED SEP 25 2013

SHOWERS WHICH AFFECTED MOST PLACES FROM KJKL SOUTH WERE LARGELY ON
THE WAY OUT LATE THIS MORNING. 12Z NAM AND LATEST HRRR STILL GENERATE
MORE CONVECTION DURING THE AFTERNOON...ESPECIALLY OVER THE SOUTHERN
PART OF THE AREA. HAVE UPDATED POPS FOR THE REMAINDER OF THE
DAY...WITH THE MAIN CHANGE BEING A DROP BACK TO NOTHING MORE THAN
LIKELY POPS FOR MOST PLACES IN THE SOUTH. HAVE LEFT A SLIGHT CHANCE
OF THUNDER IN FOR THE SOUTH...BUT EXPECTED INSTABILITY REALLY LOOKS
MEAGER.

UPDATE ISSUED AT 755 AM EDT WED SEP 25 2013

DID A QUICK GRID UPDATE TO FINE TUNE POPS THROUGH THE NEXT SEVERAL
HOURS BASED ON THE LATEST RADAR TRENDS AND HRRR/RAP13. ALSO TWEAKED
T/TD GRIDS PER THE LATEST OBS AND TRENDS. THESE HAVE BEEN SENT TO THE
NDFD AND WEB SERVERS.

&&

.SHORT TERM...(TODAY THROUGH THURSDAY)
ISSUED AT 400 AM EDT WED SEP 25 2013

07Z SFC ANALYSIS SHOWS A BROAD AREA OF WEAK LOW PRESSURE MOVING
THROUGH THE TENNESSEE VALLEY AND PUSHING INTO SOUTHEAST KENTUCKY.
THIS IS BRINGING A BATCH OF NUMEROUS TO SCATTERED SHOWERS TO THE
CUMBERLAND VALLEY EARLY THIS MORNING. A FEW LIGHTNING STRIKES
ASSOCIATED WITH THIS AREA EARLIER IN THE NIGHT HAVE ENDED FOR NOW.
LOW AND MID LEVEL CLOUDS CURRENTLY COVER EAST KENTUCKY AND THESE ARE
HELPING TO KEEP ANY FOG AT BAY. THESE CLOUDS ARE ALSO SUPPORTING
MILDER TEMPS OVERNIGHT WITH READINGS VARYING FROM THE UPPER 50S IN
THE NORTHEAST TO MID AND UPPER 60S IN THE SOUTHWEST. MEANWHILE...
WINDS ARE LIGHT THROUGH THE CWA AND DEW POINTS VARY FROM THE UPPER 50S
IN THE NORTH TO THE MID 6OS IN THE SOUTH.

THE MODELS HAVE SETTLED ON A SOLUTION ALOFT FOR THE SHORT TERM THAT
CONSISTS OF A BROAD TROUGH CROSSING INTO THE OHIO VALLEY EARLY THIS
MORNING AND ROLLING EAST ACROSS THE SPINE OF THE CENTRAL APPALACHIANS
BY THURSDAY MORNING. RIDGING EVENTUALLY FOLLOWS THIS FOR THURSDAY
EVENING...BUT NOT BEFORE CYCLONIC MID LEVEL FLOW DEPARTS LATE
THURSDAY AFTERNOON. WHILE THE MODELS ARE IN PRETTY GOOD AGREEMENT
WITH THIS EVOLUTION...THERE REMAINS SOME SUBSTANTIAL QPF DIFFERENCES
THROUGH THE CWA TODAY AND CONSISTENCY WITH THIS AND OTHER SENSIBLE
PARAMETERS HAVE BEEN BELOW AVERAGE WITH THIS SYSTEM. ACCORDINGLY...
HAVE FOLLOWED THE LATEST HRRR...NAM12...AND ECMWF MOST CLOSELY FOR WX
SPECIFICS THROUGH THE SHORT TERM.

SENSIBLE WEATHER WILL FEATURE SHOWERS AND EVENTUALLY EMBEDDED
THUNDERSTORMS MOVING INTO EAST KENTUCKY FROM WEST TO EAST...MAINLY
TARGETING THE SOUTHERN HALF OF THE CWA. THAT SAID...THE LATEST HRRR
AND RAP13 DEPICT THE HIGHER POPS AND BETTER QPF A BIT FARTHER NORTH
TODAY THAN THE NAM12 AND ECMWF SUGGEST. FOR THAT REASON HAVE LIFTED
THE HIGHER POPS AND SOME QPF A BIT NORTH OF MODEL CONSENSUS. POCKETS
OF HEAVIER RAIN FROM LONGER DURATION SHOWERS...AND A POTENTIAL FOR
TRAINING...WILL LIKELY LEAVE BEHIND UP TO AN INCH OF RAIN IN SOME
PLACES THROUGHOUT THE CUMBERLAND VALLEY. WILL ADD THIS MENTION TO
THE HWO. THE SYSTEM PULLS AWAY TONIGHT AND ENDS ALL BUT AN ISOLATED
SHOWER PCPN THREAT FOR THE AREA DURING THE EVENING. LOW CLOUDS WILL
BREAK UP DURING THE MORNING ON THURSDAY WITH GOOD AMOUNTS OF SUNSHINE
RETURNING BY AFTERNOON. IN THE FAR EAST...CLOUDS WILL LINGER LONGER
ALONG WITH A SMALL THREAT FOR A SHOWER IN THE MORNING.

USED THE CONSSHORT AND ITS BC VERSION TO INITIATE THE TD AND WIND
GRIDS THROUGH 00Z THURSDAY...THEN THE BC/CONSALL THEREAFTER. FOR
TEMPERATURES...USED THE CONSSHORT THROUGH MID MORNING BLENDED WITH A
DIURNAL CURVE BASED ON THE NAM12 AFTER SLIGHTLY MODIFYING THE
CONSALL MAX AND MIN TEMPS. AS FOR POPS...ENDED UP A TAD CLOSER TO
THE HIGHER MET NUMBERS THROUGH TONIGHT AND THEN WENT MAINLY DRY ON
THURSDAY.

.LONG TERM...(THURSDAY NIGHT THROUGH TUESDAY)
ISSUED AT 234 AM EDT WED SEP 25 2013

AS A WEAK AREA OF LOW PRESSURE CROSS SOUTHEAST KENTUCKY...SHOWERS
WILL CONTINUE TO OVERSPREAD THE CUMBERLAND VALLEY THIS MORNING WITH
ISOLATED THUNDERSTORMS POSSIBLE. THIS SYSTEM WILL DRAG THROUGH THE
LOWER HALF OF EAST KENTUCKY TODAY AND BRING A BETTER CHANCE OF
THUNDER TO THE TAF SITES FROM LATE MORNING INTO THE AFTERNOON. THE
HEAVIER SHOWERS ASSOCIATED WITH THIS PASSAGE SHOULD BE ENOUGH TO
LOWER CIGS AND VIS DOWN TO MVFR...AND PROBABLY BRIEFLY IFR...THROUGH
THE AFTERNOON. THE SHOWERS WILL LIKELY END FROM NORTHWEST TO
SOUTHEAST LATER THIS EVENING AS VFR CIGS AND VIS RETURN. WINDS WILL
REMAIN LIGHT AND VARIABLE THROUGH THE TAF PERIOD...EXCEPT IN THE
IMMEDIATE VICINITY OF ANY STRAY STORM.A STRONG RIDGE OF HIGH PRESSURE
WILL BUILD OVER THE AREA FROM THURSDAY NIGHT THROUGH SATURDAY
PROVIDING A DRY AND PLEASANT STRETCH OF WEATHER. THE NEXT CHANCE OF
RAIN WILL HOLD OFF UNTIL LATE SUNDAY AND SUNDAY NIGHT AS A FAST
MOVING SHORTWAVE PUSHES A COLD FRONT ACROSS KENTUCKY. MODELS STILL
DIFFER ON TIMING AND STRENGTH OF THIS SYSTEM...BUT OVERALL...THIS
FEATURE HAS LOOKED WEAKER AND WEAKER OVER THE PAST FEW DAYS WITH THE
FORCING ALMOST NON-EXISTENT. THUS...ONLY GOING TO CARRY SLIGHT CHANCE
POPS WITH THIS BOUNDARY AS IT PUSHES ACROSS THE AREA LATE IN THE
WEEKEND. THE ECMWF HOLDS THE FRONT UP NEAR THE AREA ON
MONDAY...PERHAPS ALLOWING FOR A FEW SHOWERS INTO MONDAY AFTERNOON.
HOWEVER...THE TENDENCY IS TO DRY THINGS OUT FROM MONDAY NIGHT INTO
THE MIDDLE OF NEXT WEEK. A GOOD CHANCE MOST OF THE EXTENDED WILL
REMAIN DRY FOR MOST OF THE AREA. TEMPERATURES WILL TREND SLIGHTLY
ABOVE NORMAL FOR THE END OF THE WEEK INTO SATURDAY...BEFORE A SLIGHT
DIP FOR SUNDAY AND MONDAY.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z THURSDAY AFTERNOON)
ISSUED AT 236 PM EDT WED SEP 25 2013

CONDITIONS WERE MAINLY VFR AT THE START OF THE PERIOD...WITH ISOLATED
IFR. THERE WERE SCATTERED SHOWERS AND VERY ISOLATED THUNDERSTORMS
OVER ALL BUT THE FAR NORTHERN PART OF THE AREA. THE SHOWERS AND
THUNDERSTORMS WILL PEAK IN COVERAGE LATE THIS AFTERNOON...AND THEN BE
ON THE DECLINE WITH MOST OF THEM DYING OUT BY 02Z. CLOUDS WILL THIN
OUT THIS EVENING...WHICH WILL ALLOW FOG TO DEVELOP. MOST PLACES
SHOULD DROP TO IFR BETWEEN 04Z AND 10Z...WITH GRADUAL IMPROVEMENT TO
VFR BEGINNING AFTER SUNRISE.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...HAL
SHORT TERM...GREIF
LONG TERM...KAS
AVIATION...HAL
Hazardous weather outlook, Sep 25, 4:10 AM EDT, 10 hours 31 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON KY
410 AM EDT WED SEP 25 2013

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-261115-
FLEMING-MONTGOMERY-BATH-ROWAN-ESTILL-POWELL-MENIFEE-ROCKCASTLE-
JACKSON-PULASKI-LAUREL-WAYNE-MCCREARY-WHITLEY-KNOX-BELL-HARLAN-
ELLIOTT-MORGAN-JOHNSON-WOLFE-MAGOFFIN-FLOYD-LEE-BREATHITT-KNOTT-
OWSLEY-PERRY-CLAY-LESLIE-LETCHER-MARTIN-PIKE-
INCLUDING THE CITIES OF...FLEMINGSBURG...MOUNT STERLING...
OWINGSVILLE...MOREHEAD...IRVINE...STANTON...FRENCHBURG...
MOUNT VERNON...MCKEE...SOMERSET...LONDON...MONTICELLO...
WHITLEY CITY...CORBIN...WILLIAMSBURG...BARBOURVILLE...MIDDLESBORO...
PINEVILLE...HARLAN...SANDY HOOK...WEST LIBERTY...PAINTSVILLE...
CAMPTON...SALYERSVILLE...PRESTONSBURG...BEATTYVILLE...JACKSON...
HINDMAN...BOONEVILLE...HAZARD...MANCHESTER...HYDEN...WHITESBURG...
INEZ...PIKEVILLE
410 AM EDT WED SEP 25 2013

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN KENTUCKY.

.DAY ONE...TODAY AND TONIGHT.

THUNDERSTORMS WILL BE POSSIBLE THROUGHOUT THE DAY AND INTO THE
EVENING ACROSS EAST KENTUCKY. LOCATIONS GENERALLY SOUTH OF THE HAL
ROGERS PARKWAY MAY SEE BRIEF PERIODS OF HEAVY RAIN FROM LATE THIS
MORNING THROUGH THE AFTERNOON.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

GREIF

The office that day

Everything else NWS Jackson, KY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 25, 2:32 PM EDTAreal Flood AdvisoryJKLRockcastle3 hr

Nearby

Flash Flood Warnings in Kentucky, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.